Iowa, 2020

Hail in Iowa, August 28, 2020

August 28, 2020 · NWS DMX · 3 events in 1 county or zone

A front stalled across the Minnesota and Iowa border for a few days finally made a push across the state, providing a focus for convective development. Deep layer shear of 30 to 40 knots and CAPE over 2000 J/kg were sufficient for storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A front stalled across the Minnesota and Iowa border for a few days finally made a push across the state, providing a focus for convective development. Deep layer shear of 30 to 40 knots and CAPE over 2000 J/kg were sufficient for storm development. As the line of storms moved across the state with the front, several hail cores developed resulting in quarter sized hail in east central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 28, 1:55 PM CST, 44 minutes earlier.

Area forecast discussion, Aug 28, 1:55 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
255 PM CDT Fri Aug 28 2020

.DISCUSSION.../Tonight through Friday/
Issued at 228 PM CDT Fri Aug 28 2020

Tonight...Cold front will gradually shift south of the state
during the early evening. Instability around 2000 J/Kg reside
along and ahead of the front. Deep shear is respectable at 40 to
50s kts but lower level shear is less impressive and rather
spotty. Storm coverage overall will be scattered east of I-35
but west of I-35 only isolated storms expected. Strong to
damaging wind gusts and large hail are still the main threats.
Once the front passes, lower dewpoints and clearing skies will
move into the state.

Saturday through Sunday...Upper ridge of high pressure sloly
passes east through Sunday morning with a surface high over the
Upper Midwest. Saturday should be beautiful. Highs in the mid 70s
to lower 80s with dewpoints in the 50s. Sunny and warm with lower
humidity. Sunday will be similar though the surface high will
shift east allowing for some moisture return. Dewpoint will be in
the mid to upper 50s over Iowa. Still pretty nice with reasonable
humidity.

Sunday night through Monday night...a strong upper level system
pushes across Canada and the Northern Plains. The associated
surface low and attendant cold front pushes into the Missouri
River Valley...possibly into far western Iowa by 12Z Monday. The
best moisture return is west of the state so nto really expecting
much precip before midnight and chance PoPs after midnight over
the western half of the state but the best chances should remain
west of Iowa. As the upper system progresses east on Monday it
becomes negatively tilted and the surface front north of Iowa
races east while the southern extent of the boundary hangs over
central Iowa but the better forcing will be north of the state so
precip wanes over Iowa with chances remaining north of the state
and further south over Missouri. All models suggest this split in
the precip over Iowa so major revisions were done to PoPs during
the late Sunday night through Monday night periods to adjust for
models blends.

Late Monday night and Tuesday another strong wave sweeps out of
the west...this time across the Plains and digs south. Models
diverge on their handling of the wave and surface features with
the GFS being pretty bullish on precip during this period and the
Euro keeping the better precip south of Iowa keeping just a narrow
window of precip Tuesday afternoon.

The rest of the week is characterized by a series of passing upper
level waves but with a lack of deep moisture, precip chances
remain minimal and there is low confidence that any one location
will see any precip. We will remain seasonably cool wiht highs in
the mid 70s to around 80.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1217 PM CDT Fri Aug 28 2020

Thunderstorm redevelopment along a frontal boundary is still
expected mainly from 20Z through 02Z. However the better threat
for severe is northeast of the TAF locations and storm coverage
looks to be isolated to widely scattered at best. Confidence is
too low to include anything more than VCTS in TAFs. Otherwise VFR
conditions and sfc winds switching to the northwest. Sfc winds
will be gusty in/near storms but again, there is low confidence in
the proximity to TAF location.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...FAB
AVIATION...FAB
Hazardous weather outlook, Aug 28, 2:01 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
301 PM CDT Fri Aug 28 2020

IAZ028-037>039-044>050-057>062-070>075-081>086-092>097-292015-
Bremer-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
301 PM CDT Fri Aug 28 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe storms are possible this afternoon and evening.
The greatest potential is generally east of Interstate 35. Main
threats include large hail, damaging winds, and an isolated
tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional chances for storms exist Sunday night into Monday and
again Tuesday. The severe threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

IAZ004>007-015>017-023>027-033>036-292015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-
301 PM CDT Fri Aug 28 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional chances for storms exist Sunday night into Monday and
again Tuesday. The severe threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Zogg

In the hours before

Special weather statement, Aug 28, 1:46 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
246 PM CDT Fri Aug 28 2020

IAZ036>038-047>050-282045-
Hamilton IA-Tama IA-Boone IA-Story IA-Grundy IA-Hardin IA-
Marshall IA-
246 PM CDT Fri Aug 28 2020

...Strong Thunderstorms Developing Across Central Iowa...

At 244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Eldora to 6 miles
northeast of Boone. Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms. These winds could cause additional to weakened trees or
other structures that were damaged by the significant winds a few
weeks ago.

Locations impacted include...
Ames, Marshalltown, Nevada, Story City, State Center, Roland, Conrad,
Gilbert, Iowa State Center, Le Grand, Colo, Hubbard, Melbourne,
Zearing, Garwin, Albion, Collins, Union, McCallsburg and Rhodes.

LAT...LON 4208 9235 4189 9333 4217 9398 4231 9324
TIME...MOT...LOC 1944Z 286DEG 23KT 4220 9322 4211 9378

Donavon
Local storm report, Aug 28, 2:33 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     4 E ALBION              42.12N 92.92W
08/28/2020  M49 MPH          MARSHALL           IA   ASOS

            PEAK GUST THUS FAR AT KMIW MARSHALLTOWN
            AIRPORT.

&&

FOWLE

The radar

The Des Moines radar (KDMX), 97 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Tama

When
August 28, 2:39 PM CST
Where
Tama County, 0.51 mi W of Gladbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.180, -92.710

Trained spotter reported quarter sized hail near Gladbrook.

Hail, Tama

When
August 28, 2:50 PM CST
Where
Tama County, 0.69 mi S of Traer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.190, -92.470

Trained spotter reported mostly dime sized hail with a few stones up to quarter sized, accompanied by estimated 40 mph winds.

Hail, Tama

When
August 28, 3:03 PM CST
Where
Tama County, 0.51 mi E of Dysart
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.170, -92.310

WOI-TV relayed a report of half dollar sized hail. Delayed report. Time estimated via radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908184, 908185, 908186.